Ampicillin is the most commonly prescribed antibiotic in the United States, and causes skin reactions in five to ten percent of patient populations. These reactions are considerably more frequent in patients with a viral illness, infectious mononucleosis, and lymphocytic leukemia. Skin reactions to ampicillin are usually of two types: a maculopapular rash in about two thirds of cases, and urticaria in about one third of cases. There is strong evidence that the maculopapular rash is a benign, nonallergic phenomenon. Patients with the maculopapular ampicillin rash are often incorrectly labeled as allergic to ampicillin/penicillin. Ampicillin can be continued and administered again in the future in these patients, and this kind of skin reaction resolves spontaneously in a few days without sequelae. Skin tests are neither required nor recommended to document the nonallergic basis of the maculopapular ampicillin rash.